Thunderstorm Wind, Jefferson
- When
- June 26, 3:36 PM EST
- Where
- Jefferson County, 2 mi W of Hormtown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.150, -78.960
Trees down along Waterfall Lane.
A well-organized upper shortwave trough crossing the western Great Lakes and Ohio River Valley and associated cold front crossed the region. Warm, moist conditions across the Ohio River Valley along with limited cloud coverage resulted in increasing instability (2000-3000 J/kg) over the course of the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A well-organized upper shortwave trough crossing the western Great Lakes and Ohio River Valley and associated cold front crossed the region. Warm, moist conditions across the Ohio River Valley along with limited cloud coverage resulted in increasing instability (2000-3000 J/kg) over the course of the day. This along with increasing vertical wind shear up to 40kts (effective) as the trough and front approached from the west brought conditions favorable for severe weather by late afternoon / early evening. Damaging wind was the main threat with a notable mid-level dry layer, however, tornadoes were also possible.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 26, 2:14 PM EST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 314 PM EDT Wed Jun 26 2024 .SYNOPSIS... Thunderstorms capable of producing damaging wind and localized flooding are expected this afternoon and evening ahead of a cold front. Dry and seasonable weather will return Thursday, with rising temperature expected Friday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... KEY MESSAGES: - Flash Flood threat is trending as highest probability focused north of Interstate 80. - A Severe Thunderstorm Watch remains in effect through 10pm EDT for northwest PA with damaging wind and hail as the mentioned concerns. - Probability of impact via either wind, hail and flooding lowering for locations south of Interstate 80. ------------------------------------------------------------------- 315pm Update: The area stretching from northeast Ohio to northwest PA continues to be the focus for flash flood potential as analysis shows an overlapping maxima of 700-400mb convergence, surface convergence, rising PWAT values and slow storm motion. Rainfall rates of 1-2"/hr or higher remain possible, through the axis likely stays north of I-80 (and potentially even just north of northern forecast zones). While a Severe Thunderstorm Watch for northwest PA remains in effect til 10pm, the overall threat environment for wind and hail seems to be decreasing and forcing/lift sits north of the region and vort advection from the southwest continues to spread more stable air (highlighted by -100 CIN values via MLCAPE mesoanalysis). Latest hi-res modeling suggests the focus over the first 1-3 hours will be flash flooding along the frontogenetic banding of heavy rain thunderstorms in northwest PA, which should gradually progress east through that time. While showers and low probability thunderstorms remain possible south, the most likely occurrence is dry weather until the approach of the surface cold front. A quick surge of warm, moist air at the surface ahead of the boundary should help destabilize the environment for thunderstorm development; timing of entering eastern OH is 5-7pm EDT and reaching western PA between 6-8pm with storms exiting the entire region generally by 10pm EDT. There will be a narrow window then for potential damaging wind/hail and localized flash flooding for areas south of I-80 but the shortened window for instability maximization makes probability of occurrence low. Shower and thunderstorm activity is likely to weaken late tonight as surface instability wanes along with the passage of the cold front. Much of the severe threat should subside by 10pm EDT while lingering post-frontal showers and convective stratiform rain regions exit the higher terrain of WV by early Thursday morning. Dry air and residual mixing of a NW post- frontal wind should mitigate morning fog risk, but residual boundary layer moisture in river valleys (favoring locations SE of Pittsburgh) could have patchy fog development. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... KEY MESSAGES: - Dry weather returns. - Temperature rises above normal again Friday. ------------------------------------------------------------------- Cool, dry northwest flow will develop Thursday as high pressure builds in from the northwest. Residual moisture and delay in subsidence is likely to allow for lingering stratocu Thursday morning that turns into scattered to occasionally broken afternoon cumulus. Cold advection and cloud cover will result in more seasonable afternoon temperature while post-frontal mixing may support NW wind gusts around 20 mph. The surface high will shift over New England by Friday as heights aloft rise ahead of the next upper level shortwave trough. Positioning of the high will support weak warm, moist advection amid mostly clear skies to raise area temperature about 5 degrees above the daily average. Broad ascent may increase mid to high level clouds and even low probability showers Friday night as weak perturbations ahead of the main upper level trough axis. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... KEY MESSAGES: - Shower and thunderstorm chances return Saturday into Sunday with the next low pressure system. - Low probabilities exist for a damaging wind and flooding threat with these thunderstorms. ------------------------------------------------------------------- Broad ascent within warm, moist southwesterly flow ahead of the main upper level trough axis will support increasing shower and thunderstorm probabilities starting early Saturday morning. Arrival of a more notable embedded shortwave and the surface cold front Saturday afternoon and evening is likely to help concentrate convective activity (currently favoring NW PA) and spreading it southeast through Sunday morning. Variation in storm timing and environment remains large due to differences in upper trough depth/timing as well as convective evolution prior to its (and cold fronts) arrival. Latest analysis suggests a low probability risk for damaging wind (mean values currently show 30-40kts of 0-6km shear) and localized flooding (tall-skinny CAPE values around 1500 J/kg with PWATs approaching daily maxima). Will mention threat in HWO and monitor evolving forecasts for this period. Dry weather and seasonable temperature is likely by late Sunday into Monday as the upper trough axis moves east and high pressure builds in from the western Great Lakes. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... A broken band of rain showers is currently tracking across the state of Ohio along a low-level jet. Impacts have only been noted to visibility at terminal for a brief period. Restrictions appear promising to start between 20Z and 03Z, as convection develops along a frontal boundary near Lake Erie and a shortwave ejects southeast; TEMPO groups continue for all sites with scattered coverage. Strong to severe wind (40mph to 65mph) gusts could be observed with passing downdrafts and hail up to the size of quarters could also develop in isolated storms between 20Z to 00Z. Probability of thunderstorms rapidly decreases after 04Z (MGW/LBE/DUJ will likely be the last to be impacted) as the trough ventures east. MVFR is expected as the thunderstorms end, with a period of showers. IFR is likely (LIFR possible) overnight with low level moisture in place. Restrictions in stratus/fog are possible with all sites; TEMPOS will be added in the afternoon update. .Outlook... VFR is then expected through Friday under high pressure. Restriction are possible Friday night with a crossing warm front. Restrictions are likely Saturday and Saturday night with showers and thunderstorms ahead of and along a crossing cold front. VFR returns Sunday under high pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Frazier NEAR TERM...Frazier SHORT TERM...Frazier LONG TERM...Frazier AVIATION...WM/Hefferan
Hazardous Weather Outlook National Weather Service Pittsburgh PA 125 PM EDT Wed Jun 26 2024 OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>078- WVZ001>004-012-021-509>514-271730- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington- Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 125 PM EDT Wed Jun 26 2024 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are expected this afternoon and evening, generally moving from the northwest to the southeast. The main threats are damaging wind and localized flooding (with the flooding risk favoring northwest PA and poor drainage areas). Low probabilities exist for large hail and a tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances will increase through the day Saturday within a warm, moist environment. Probabilities remain low at this time, but early indications suggest a risk for damaging wind and flash flooding with this system. This period is worth monitoring for forecast updates in the coming days. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007>009-013>016-022-271730- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong- 125 PM EDT Wed Jun 26 2024 ...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Showers and thunderstorms are expected this afternoon and evening, generally moving from the northwest to the southeast. The main threats are damaging wind and localized flooding (with the flooding risk favoring northwest PA and poor drainage areas). Low probabilities exist for large hail and a tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances will increase through the day Saturday within a warm, moist environment. Probabilities remain low at this time, but early indications suggest a risk for damaging wind and flash flooding with this system. This period is worth monitoring for forecast updates in the coming days. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
203 PM EDT Wed Jun 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Tstm Wnd Dmg 1 NE Big Run 40.99N 78.86W
06/23/2024 Jefferson PA Public
Delayed Report. Local farmer reported numerous downed
trees in property. Time estimated based on radar.
&&
Event Number PBZ2432768
JFSpecial Weather Statement
National Weather Service Pittsburgh PA
323 PM EDT Wed Jun 26 2024
PAZ009-261945-
Forest PA-
323 PM EDT Wed Jun 26 2024
...STRONG THUNDERSTORMS WILL IMPACT FOREST COUNTY UNTIL 345 PM EDT...
At 322 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line from near Tionesta to 5 miles west of
Marienville, moving northeast at 40 mph.
HAZARD...Wind gusts of 40 to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Marienville, Tionesta, Kellettville, West Hickory, Starr and East
Hickory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4148 7951 4162 7951 4163 7925 4162 7896
4150 7896 4142 7916 4143 7921 4143 7923
TIME...MOT...LOC 1922Z 244DEG 33KT 4154 7947 4145 7921
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BookbinderSpecial Weather Statement
National Weather Service Pittsburgh PA
415 PM EDT Wed Jun 26 2024
PAZ009-015-016-262100-
Jefferson PA-Forest PA-Clarion PA-
415 PM EDT Wed Jun 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL FOREST...CLARION
AND NORTHERN JEFFERSON PA COUNTIES UNTIL 5 PM EDT...
At 415 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms between St. Petersburg and Rimersburg, moving
northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clarion, Knox, Rimersburg, Sligo, Strattanville, Limestone,
Shippenville, St. Petersburg, Corsica, Callensburg, Sigel, Fisher,
Cook Forest State Park, Clarington and Clear Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4125 7961 4143 7910 4142 7909 4134 7909
4135 7908 4135 7902 4137 7898 4129 7879
4103 7952 4117 7969
TIME...MOT...LOC 2015Z 244DEG 32KT 4111 7946
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 TO 55 MPH
BookbinderPreliminary Local Storm Report
National Weather Service Pittsburgh PA
418 PM EDT Wed Jun 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Dmg 9 ESE Tionesta 41.47N 79.29W
06/26/2024 Forest PA Public
Time estimate by radar (public report had
3:30 pm). One 8 inch and one 12 inch
diameter tree fell on Guitonville Road.
&&
CravenThe State College radar (KCCX), 84 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
30 thunderstorm wind, 7 tornado, 5 flash flood. Local standard time, as filed.
Trees down along Waterfall Lane.
Trees snapped and uprooted. Power out for more than 14hrs.
Downed trees blocking Interstate 80 on-ramp at exit 86.
KDUJ (Dubois Airport) measured 57 knots.
Trees and powerlines down (including a house) on Main St in Brockway.
Trees and lines down on house in Brockway.
A National Weather Service survey concluded that a tornado began near the intersection of Old Steubenville Pike Rd and Route 22 on the Washington and Allegheny County border, and then progressed east-southeastward toward the town of Oakdale. Damage was sporadic and primarily to trees, with several trees sheared off near the |top, and a few large trees snapped lower on the trunks.
The only damage noted in the survey was large branches broken (1-3 diameter) in Washington county.
A National Weather Service survey concluded that a tornado began |near the intersection of Old Steubenville Pike Rd and Route 22 on |the Washington and Allegheny County border, and then progressed |east-southeastward toward the town of Oakdale. Damage was sporadic|and primarily to trees, with several trees sheared off near the |top, and a few large trees snapped lower on the trunks. More |concentrated damage was noted on Seabright Rd, Kelso Rd, and |Whittengale Rd. In these areas, several large hardwood and |softwood trees were snapped midway up their bases. Two large trees|were also uprooted on Whittengale road. These locations are what |prompted the EF1 designation, as little damage was noted to |structures, except from where trees had fallen near or on them. |The tornado then weakened as it progressed toward Oakdale. Some |damage was noted to a few trees in Oakdale with large branches |broken.
Trees down along North Branch and Seabright roads.
Trees down at Donaldson Park, Donaldson Elementary School, and North Fayette Municipal building.
Numerous trees down.
Uprooted tree along Vicennes Avenue with structural damage to home.
Wind damage reported.
Trees down near Squirrel Hill South.
On the evening of Wednesday, June 26th, just before 730 PM EDT, a small, but intense squall line rapidly developed along the Washington and Allegheny county line just southwest of Imperial. Ground and aerial surveys confirmed tornado damage began in the high terrain south of Turtle Creek, in the Wilmerding and East McKeesport area, continuing across Trafford, through hilly, rural terrain and ultimately crossing the Pennsylvania Turnpike before finally dissipating just east of the Bushy Run Battlefield |parkland near Harrison City. Damage with this tornado was primarily confined to trees, of which untold thousands were damaged, uprooted, or snapped along the tornado's path.
Numerous reports of tree damage across North Versailles and East McKeesport.
On the evening of Wednesday, June 26th a small, but intense squall line rapidly developed along the Washington and Allegheny county line just southwest of Imperial. |This storm progressed rapidly eastward over the next hour, traveling nearly 50 mph just south of US 22, all the way to the Laurel Highlands.
As it entered Westmoreland county, considerable tree damage was observed throughout Trafford, along with minor roof damage, and utility pole separation leading to widespread power outages. Both dugouts at the baseball field adjacent to Trafford Elementary/Middle school were also destroyed. Other areas of concentrated tree damage were noted in the dense woodlands near Pine Hollow road, neighborhoods around Government Road just west of the Pennsylvania Turnpike, as well as in the Bushy Run Battlefield park area near Harrison City. Areas of straight-line wind damage, similar in intensity to the tornado, were sporadically observed both north and south of the tornado.
Trees down along Mosside Blvd. near Signal Hill Dr.
Large trees snapped and uprooted along Sandy Hill road and Country View drive.
On the evening of Wednesday, June 26th a small, but intense squall line rapidly developed along the Washington and Allegheny county line just southwest of Imperial. This storm progressed rapidly eastward over the next hour, traveling nearly 50 mph just south of US 22, all the way to the Laurel Highlands.
This tornado began west of the Manor Valley golf course, causing significant tree |damage to both it, the Cloverleaf golf course, and several properties along Boquet road before crossing PA 66. The tornado intensified as it then moved across Beaver Run Road, Jobes Road, Crooked Run Road, and Winter lane, before crossing PA 819. Low end EF-2 damage was first observed along Jobes road where the tornado descending down a steep hillside, snapping and uprooting dozens of trees. After crossing Rt 819, the tornado crossed Orr Rd, producing roof damage to the Orrco plant, significant tree damage to neighboring homes, as well as roof and silo damage to a downstream farmstead along Hannastown Rd. Just northwest of the Orrco building, the survey revealed an outcropping of mature trees where the vast majority had been snapped, also yielding low end EF-2 damage. The tornado continued east-southeast for another |couple of miles, steadily weakening while producing more sporadic tree damage until dissipating near US 119.
Multiple trees down.
Multiple trees and traffic lights down.
Multiple calls of trees and wires down across Murrysville.
Roadway flooding reported in Brookline.
Trees snapped near Cloverleaf Golf Course.
Trees down along Winter Lane.
Flooding reported along Benton Avenue.
Several trees uprooted.
Flooding reported near Roxian Theatre.
Thunderstorm wind damage.
Barn destroyed along Hannastown road.
Flooding along 56 South 9th St.
Trees down.
NWS Pittsburgh confirmed that an EF-0 tornado touched down near the Mt. Morris,PA on the evening of June 26, 2024. Snapped trees and minor roof damage was noted along Dairy Farm Road. A carry-on trailer was also tossed in a ditch. Pictures of damage was provided by Greene County Emergency Services. Additional damage was not reported on adjacent roads. The tornado lifted in the woods just east of Dairy Farm Road.
Trees down along Pizza Barn road.
Flooding reported along Commons Dr.
On the evening of Wednesday, June 26th, a small, but intense squall line rapidly developed along the Washington and Allegheny county line just southwest of Imperial. |This storm progressed rapidly eastward over the next hour, traveling nearly 50 mph just south of US 22, all the way to the Laurel Highlands. A brief EF-0 tornado touched down around 830 PM just northwest of Blairsville, primarily along Newport Rd, where concentrated and convergent, albeit minor, tree damage was observed just north of the oxbow in Two Lick Creek and the Conemaugh River.
Trees down.
Multiple trees snapped.
Trees damaged along West 15th St.
Trees down between Farmington and Elk Park, PA.
Trees down along Mae West road and Tub Run road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyThe tornado archive for Pennsylvania, 2024Warnings in Pennsylvania, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198066, 1198067, 1198068, 1198069, 1198070, 1198071, 1198110, 1198118, 1198072, 1198074, 1198075, 1198076, 1198077, 1198078, 1198133, 1198079, 1198137, 1198080, 1198081, 1198138, 1198082, 1198083, 1198084, 1198085, 1198086, 1198087, 1198088, 1198089, 1198091, 1198092, 1198093, 1198094, 1198096, 1198121, 1198097, 1198098, 1198141, 1198099, 1198100, 1198101, and more.